MAUDE Adverse Event Report: STERILMED, INC. HARMONIC SCALPELS/SHEARS; ELECTROSURGICAL,CUTTING&COAGULATION ACCESSORY, LAP & ENDOSCOPIC, REPROCESSED

STERILMED, INC. HARMONIC SCALPELS/SHEARS; ELECTROSURGICAL,CUTTING&COAGULATION ACCESSORY, LAP & ENDOSCOPIC, REPROCESSED
Catalog Number HAR36R
Medical Device Problem Codes Melted (1385); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/19/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product has not yet been returned for analysis.Manufacturer's ref.No: (b)(4).
 
Event or Problem Description
It was reported that a (b)(6) female patient underwent a laparoscopic paraesophageal hernia repair with harmonic scalpels/shears.The greater curvature of the stomach was mobilized using the harmonic scalpel including all posterior gastric attachments beginning at the hilum of the spleen extending to the left crus of the diaphragm.The white pad tip of the harmonic scalpel hand piece started to melt and slide off.It was removed from the sterile field and replaced.All pieces were accounted for.The procedure was completed with no patient consequence.This event has been assessed as reportable.
 
Additional Manufacturer Narrative
It was reported that a 66-year-old female patient underwent a laparoscopic paraesophageal hernia repair with harmonic scalpels/shears and the white pad tip of the harmonic scalpel hand piece started to melt and slide off.The device was returned on june 4, 2019 in a plastic bag with the distal tip wrapped with tissue.None of the original packaging was returned.It was also observed that the tissue pad was partially melted.Per the failure mode and effects analysis (fmea) of the device, this is likely due to "activation of device without tissue between the blade and the pad." the presence of melting on the pad, as well as observed eschar on parts of the jaw, is indicative that the device was still actuated within the operative field after sealing had been completed.Being able to actuate and operate the device in this manner, could affect the functionality of the device and prevent it from operating going forward.The device was attached to the gen11 generator.The device was identified, and the system display showed that it was ready for device usage.The reported issue was confirmed.However, as device was used during the procedure, no conclusion as to the root cause for the reported issue was determined, though the fmea lists user error - activation of device without tissue between the blade and the pad as the cause of this hazard.An manufacturing record evaluation was performed for the finished device lot# 1966979, and no non-conformances were identified.Manufacturer's ref.No: (b)(4).

Brand Name
HARMONIC SCALPELS/SHEARS
Common Device Name
ELECTROSURGICAL,CUTTING&COAGULATION ACCESSORY, LAP & ENDOSCOPIC, REPROCESSED
Manufacturer (Section D)
STERILMED, INC.
5010 cheshire parkway
ste 2
plymouth MN 55446
MDR Report Key8592525
Report Number2134070-2019-00135
Device Sequence Number2169620
Product Code NUJ
UDI-Device Identifier10888551045117
UDI-Public10888551045117
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Risk Manager
Type of Report Initial,Followup
Report Date (Section B) 04/15/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/30/2019
Device Catalogue NumberHAR36R
Device Lot Number1966979
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/04/2019
Initial Date Received by Manufacturer 04/15/2019
Supplement Date Received by Manufacturer06/04/2019
Initial Report FDA Received Date05/08/2019
Supplement Report FDA Received Date06/13/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Patient Sequence Number1
Patient Age66 YR
Patient Weight54